Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 240, NWS Sioux Falls, SD

June 13, 2001Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 11:25 PM CDT for Buena Vista County, Iowa. It was in force for 20 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 11:25 PM CDT (04:25 UTC)
Expired
Jun 13, 2001, 11:45 PM CDT
In force
20 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Buena Vista County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 11:30 PM CDTThunderstorm Wind 70 ESac City, IA
Jun 13, 11:30 PM CDTThunderstorm Wind 52 EStorm Lake, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4371 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.5
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 140425
SVRFSD
IAC021-140445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 1145 PM CDT

* AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 5 MILES SOUTH 
  OF STORM LAKE TO 15 MILES SOUTHEAST OF STORM LAKE...MOVING 
  NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEWELL AROUND 1130 PM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4258 9532 4255 9515 4237 9501 4267 9440
          4285 9454 4291 9475

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:55 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 13, 8:55 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED JUN 13 2001

NOT MUCH TIME FOR DISCUSSION DUE TO ONGOING SEVERE WEATHER IN
EASTERN CWA.  MAIN SURFACE BOUNDARY JUST EAST OF SOUTH DAKOTA
BORDER...WITH OUTFLOW ON REAR SIDE OF STORMS CAUSING TSRA TO
REDEVELOP ALONG I-29 CORRIDOR.  HAVE ALREADY MADE SEVERAL UPDATES
TO ZONES TO COVER CHANGES IN TORNADO AND FLASH FLOOD WATCHES.

.FSD...FLASH FLOOD WATCH LATE TONIGHT THROUGH THURSDAY NIGHT FOR THE
       JAMES VALLEY TOWARD THE MO VALLEY.

In the hours before

Local storm report, Jun 13, 9:19 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    15 E BROOKINGS            SD   TORNADO
06/13/01   BROOKINGS                      REPORTED BY PUBLIC.

0719 PM    3 NE LAKE BENTON          MN   TORNADO
06/13/01   LINCOLN                        REPORTED BY PUBLIC.

0719 PM    3 NE LAKE BENTON          MN   TORNADO
06/13/01   LINCOLN                        REPORTED BY PUBLIC.

0731 PM    3 W ROCK VLY              IA   .88 INCH HAIL
06/13/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0731 PM    3 W ROCK VLY              IA   .88 INCH HAIL
06/13/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0800 PM    SIOUX CITY ARPT           IA   67 MPH TSTM GUST
06/13/01   WOODBURY                       OFFICIAL WIND EQUIPMENT
Local storm report, Jun 13, 10:03 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    DAKOTA CITY               NE   1 INCH HAIL
06/13/01   DAKOTA                         HAIL COVERED THE
                                          GROUND. REPORTED BY
                                          STORM SPOTTER.

0709 PM    9 W HUDSON                SD   .88 INCH HAIL
06/13/01   LINCOLN                        REPORTED BY STORM
                                          SPOTTER.

0710 PM    5 N ORANGE CITY           IA   .75 INCH HAIL
06/13/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0714 PM    MERRILL                   IA   .75 INCH HAIL
06/13/01   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0720 PM    2 S HINTON                IA   .75 INCH HAIL
06/13/01   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0749 PM    HAWARDEN                  IA   .88 INCH HAIL
06/13/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 13, 10:23 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    VERDI                     MN   1 INCH HAIL
06/13/01   LINCOLN                        REPORTED BY STORM
                                          SPOTTER.

0718 PM    VERDI                     MN   TORNADO
06/13/01   LINCOLN                        DUST AND DEBRIS CLOUD
                                          OBSERVED. REPORTED BY
                                          STORM SPOTTER.

0800 PM    (SUX)SIOUX CITY ARPT      IA   67 MPH TSTM GUST
06/13/01   WOODBURY                       MEASURED BY AUTOMATIC
                                          OBSERVING EQUIPMENT.

0820 PM    2 N HOLLAND               MN   .75 INCH HAIL
06/13/01   PIPESTONE

0820 PM    3 SW TYLER                MN   TORNADO
06/13/01   LINCOLN                        REPORTED BY STORM
                                          SPOTTER.

0845 PM    2 E CLOVERDALE            IA   65 MPH TSTM GUST
06/13/01   OSCEOLA

0855 PM    4 E TRENT                 SD   .75 INUCH HAIL
06/13/01   MOODY

0935 PM    SPENCER                   IA   88 MPH TSTM GUST
06/13/01   CLAY                           GUST MEASURED BY MEDIA
                                          EQUIPMENT.
Local storm report, Jun 13, 10:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    8 NE BRUCE                SD   .88 INCH HAIL
06/13/01   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.

0627 PM    SIOUX CITY                IA   .88 INCH HAIL
06/13/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0627 PM    SOUTH SIOUX CITY          NE   1.75 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0709 PM    6 W HUDSON                SD   .88 INCH HAIL
06/13/01   LINCOLN

0750 PM    5 NE IVANHOE              MN   .88 INCH HAIL
06/13/01   LINCOLN                        REPORTED BY STORM
                                          SPOTTER.

0809 PM    SIOUX CITY                IA   65 MPH TSTM GUST
06/13/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0939 PM    WINDOM MUNI ARPT          MN   64 MPH TSTM GUST
06/13/01   COTTONWOOD                     MEASURED BY AUTOMATIC
                                          OBSERVING EQUIPMENT.
Local storm report, Jun 13, 10:46 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    ARNOLDS PARK              IA   70 MPH TSTM GUST
06/13/01   DICKINSON                      TREES AND POWER LINES
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0941 PM    LAKE PARK                 IA   70 MPH TSTM GUST
06/13/01   DICKINSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0941 PM    MILFORD, WAHPETON         IA   70 MPH TSTM GUST
06/13/01   DICKINSON                      TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1002 PM    WAHPETON                  IA   WIND DAMAGE
06/13/01   DICKINSON                      POWER LINES DOWN. .
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

1003 PM    2 SSE SUPERIOR            IA   60 MPH TSTM GUST
06/13/01   DICKINSON
Local storm report, Jun 13, 11:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    5 E FLORENCE              MN   TORNADO
06/13/01   LYON                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0852 PM    2 N MELVIN                IA   TORNADO
06/13/01   OSCEOLA                        REPORTED BY MEDIA.

0852 PM    MARCUS                    IA   60 MPH TSTM GUST
06/13/01   CHEROKEE                       TREE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0855 PM    4 NW HARRIS               IA   60 MPH TSTM GUST
06/13/01   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

0926 PM    5 WNW JACKSON             MN   75 MPH TSTM GUST
06/13/01   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0935 PM    GARRETSON                 SD   1 INCH HAIL
06/13/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0952 PM    CORRECTIONVILLE           IA   65 MPH TSTM GUST
06/13/01   WOODBURY                       EVENT DURATION 3
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0958 PM    CORRECTIONVILLE           IA   .88 INCH HAIL
06/13/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

1015 PM    MARCUS. WASHTA            IA   60 MPH TSTM GUST
06/13/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1018 PM    QUIMBY                    IA   TORNADO
06/13/01   CHEROKEE                       REPORTED BY PUBLIC.

1057 PM    4 SW IDA GROVE            IA   70 MPH TSTM GUST
06/13/01   IDA                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTSevere Thunderstorm WarningFSDPlymouth35 min
Jun 13, 7:29 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux46 min
Jun 13, 7:39 PM CDTSevere Thunderstorm WarningFSDSioux36 min
Jun 13, 7:43 PM CDTSevere Thunderstorm WarningFSDWoodbury32 min
Jun 13, 7:45 PM CDTSevere Thunderstorm WarningFSDPlymouth45 min
Jun 13, 8:14 PM CDTSevere Thunderstorm WarningFSDWoodbury31 min
Jun 13, 8:19 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola, Sioux41 min
Jun 13, 8:26 PM CDTSevere Thunderstorm WarningFSDPlymouth34 min
Jun 13, 8:32 PM CDTTornado WarningFSDO'Brien, Osceola28 min
Jun 13, 8:50 PM CDTSevere Thunderstorm WarningFSDCherokee25 min
Jun 13, 8:58 PM CDTTornado WarningFSDDickinson32 min
Jun 13, 9:02 PM CDTSevere Thunderstorm WarningFSDO'Brien28 min
Jun 13, 9:07 PM CDTSevere Thunderstorm WarningFSDOsceola23 min
Jun 13, 9:16 PM CDTTornado WarningFSDClay, O'Brien29 min
Jun 13, 9:18 PM CDTSevere Thunderstorm WarningFSDWoodbury27 min
Jun 13, 9:31 PM CDTSevere Thunderstorm WarningFSDDickinson, Osceola29 min
Jun 13, 9:43 PM CDTSevere Thunderstorm WarningFSDClay32 min
Jun 13, 9:46 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Woodbury29 min
Jun 13, 9:58 PM CDTSevere Thunderstorm WarningFSDDickinson32 min
Jun 13, 9:58 PM CDTTornado WarningFSDCherokee, Ida32 min
Jun 13, 10:22 PM CDTSevere Thunderstorm WarningFSDBuena Vista38 min
Jun 13, 10:25 PM CDTSevere Thunderstorm WarningFSDIda20 min
Jun 13, 10:44 PM CDTSevere Thunderstorm WarningFSDIda31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.